Lake Huron, 2014

Marine Thunderstorm Winds in Lake Huron, September 5, 2014

September 5, 2014 · NWS DTX · 3 events in 3 counties and zones

A few strong to severe thunderstorms tracked through Saginaw Bay and Southern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few strong to severe thunderstorms tracked through Saginaw Bay and Southern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 5, 12:11 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 5, 12:11 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT FRI SEP 5 2014

.AVIATION...

//DISCUSSION...

BUILDING INSTABILITY THIS AFTERNOON AND THE APPROACH OF A COLD FRONT
WILL SET THE STAGE FOR STRONG THUNDERSTORMS. WHILE THE ACTUAL COLD
FRONT WILL NOT PASS ACROSS SE MI UNTIL 20-00Z...CONVERGENCE IN THE
PREFRONTAL ENVIRONMENT LOOKS TO SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT JUST PRIOR TO FROPA. THE LATEST RADAR TRENDS ARE
ALREADY SHOWING DEVELOPMENT TAKING HOLD TO THE NORTHWEST OF MBS. A
LULL IN ACTIVITY IS EXPECTED AFTER 00Z WITH THE PASSAGE OF THE
FRONT...THEN A REGION OF POST FRONTAL RAIN SHOWERS IS FORECAST TO
DEVELOP OVERNIGHT. THE DEEPENING OF A POST FRONTAL INVERSION WITH
SOME RESIDUAL MOISTURE SHOULD RESULT IN SOME MVFR OR IFR STRATUS
PERSISTING INTO DAYBREAK SAT.

FOR DTW...CONFIDENCE IS GROWING THAT THE METRO AIRSPACE WILL BE
IMPACTED BY SOME STRONG STORMS TODAY. RECENT MODEL SOLUTIONS AND
TIMING OF THE LOW LEVEL FORCING SUGGEST THE MOST PROBABLE TIME
PERIOD OF CONVECTION WILL BE BETWEEN 20Z AND 23Z.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE THUNDERSTORMS WILL IMPACT PORTIONS OF THE METRO
AIRSPACE THIS AFTERNOON.

* MEDIUM CONFIDENCE CEILINGS BELOW 5000 FT WILL DEVELOP OVERNIGHT.

&&

.PREV DISCUSSION...ISSUED 1102 AM EDT FRI SEP 5 2014

UPDATE...

THE 12Z DTX SOUNDING DID SHOW A FORMIDABLE CAPPING INVERSION NEAR
700MB. STEEP MID LEVEL LAPSE RATES ABOVE THIS CAPPING INVERSION
RESULT IN GOOD CAPE DENSITY. WHILE THE SURFACE OUTFLOW FROM THE
PROLONGED CONVECTION OVER NORTHERN LOWER MI THIS MORNING WILL BE
HELD NORTH BY THE SOUTHWEST FLOW OVER SRN MI...THE ADDED MOISTURE
HAS LED TO THE DEVELOPMENT OF A STRATUS DECK NOW COVERING MUCH OF
CNRTL LOWER. DAYTIME MIXING WILL ERODE SOME OF THIS...HOWEVER
CURRENT SATELLITE TRENDS SUGGEST THE POTENTIAL FOR A HEALTHY
STRATO CU FIELD EXPANDING ACROSS THE SAGINAW VALLEY AND NORTHERN
THUMB TODAY. THESE CLOUDS WILL OF COURSE LIMIT DAYTIME HEATING AND
POTENTIAL INSTABILITY. FARTHER SOUTH...DAYTIME INSULATION HAS
BEEN OFF TO A GOOD START AS TEMPS ARE ALREADY INTO THE LOWER 80S
OVER MOST OF METRO DETROIT. LOW LEVEL MOISTURE ADVECTION WITHIN
THE SW FLOW SHOULD SUSTAIN LOWER 70 SFC DEWPOINTS. THE MODIFIED
12Z DTX SOUNDING FOR LOWER 90S OVER LOWER 70S SUGGEST 0-1KM ML
CAPE POSSIBLY TOPPING 3K J/KG. SO WHILE DEEP LAYER SHEER WILL NOT
BE IDEAL...THE DEGREE OF INSTABILITY /STEEP LOW LEVEL LAPSE RATES
AND HIGH CAPE DENSITY/ WILL SUPPORT DAMAGING WIND GUSTS WITH ANY
THUNDERSTORMS THAT DEVELOP LATE TODAY.

THE SPC DAY ONE OUTLOOK CONTINUES TO HAVE LOCATIONS ALONG/SOUTH OF
A LINE FROM ROUGHLY NE SANILAC COUNTY TO LANSING IN A SLIGHT RISK.
THESE AREAS STAND THE BEST CHANCE TO SIGNIFICANTLY DESTABILIZE.
THE POTENTIAL CLOUD COVER AND EARLIER FROPA FARTHER NORTH ADDS A
HIGHER DEGREE OF UNCERTAINTY WITH BOTH THE CHANCES FOR CONVECTIVE
DEVELOPMENT AND THE POTENTIAL SEVERITY. THE MAIN FORCING MECHANISM
FOR CONVECTIVE INITIATION LATER TODAY WILL BE CONVERGENCE ALONG
THE COLD FRONT NOW EXTENDING FROM NRN LAKE MI TO NRN MO /AND AS
SEVERAL HI RES SOLUTIONS SUGGEST SOME PREFRONTAL TROUGHING/.
DAYTIME HEATING AND SUBTLE MID LEVEL HEIGHT FALLS WILL WORK TOWARD
OVERCOMING THE CAPPING INVERSION.

WHILE ANY STORM WILL PRODUCE HEAVY RAIN TODAY...THE POTENTIAL FOR
PROLONGED HEAVY RAIN LOOKS TO BE TONIGHT WHEN THE MID LEVEL MOIST
AXIS OVERSPREADS SE MI. THE DEGREE OF UPSCALE GROWTH OF AFTERNOON
CONVECTION WILL HOWEVER AFFECT THE RAINFALL CHANCES TONIGHT. IF
CONVECTION BECOME WIDESPREAD THIS AFTERNOON...THE INSTABILITY AND
MOIST AXIS MY BE SHUNTED SOUTH OF THE STATE MUCH SOONER THAN
RECENT MODELS SUGGEST. THUS NO FLOOD WATCH WILL BE ISSUED AT THIS
TIME.

PREV DISCUSSION...ISSUED 345 AM EDT FRI SEP 5 2014

SHORT TERM...TODAY AND TONIGHT

ONE OF THE WARMEST DAYS THIS SUMMER IS EXPECTED TODAY AHEAD OF A
COLD FRONT. CONCERNS WILL THEN INCREASE DURING THE AFTERNOON AND
EVENING AS A COLD FRONT STARTS TO MOVE ACROSS THE AREA...TRIGGERING
STRONG TO POSSIBLY SEVERE THUNDERSTORMS AND THE THREAT FOR VERY
HEAVY RAINFALL.

UPPER TROUGH TRACKING FROM THE UPPER MISSISSIPPI RIVER VALLEY WILL
CONTINUE TO SEND AN AREA OF SURFACE LOW PRESSURE ACROSS ONTARIO AND
INTO QUEBEC TODAY...WITH THE SOUTHERN EXTENSION OF SURFACE TROUGHING
AND A COLD FRONT DRAGGING ACROSS LOWER MICHIGAN. ACTIVITY ONGOING
THIS MORNING OVER NORTHERN AND CENTRAL LOWER MICHIGAN IS TIED TO
STRONG THETA-E ADVECTION OCCURRING AHEAD OF THE PASSING LOW...WITH
MOISTURE BEING USHERED INTO THE REGION BY A 40-50 KNOT LOW-LEVEL
JET. ACTIVITY MAY JUST BRUSH THE SAGINAW VALLEY THIS MORNING BEFORE
WE SEE A BREAK IN CONVECTION. ELSEWHERE...A CHANCE OF STORMS IS STILL
POSSIBLE AS THE IMPRESSIVE THETA-E RIDGE SETTLES INTO THE AREA
BEFORE SUNRISE...AND WE HAVE SEEN A FEW CELLS POP UP OVERNIGHT.
QUIETER CONDITIONS ARE EXPECTED FROM SUNRISE THROUGH THE LATE
MORNING AS WEAK SHORTWAVE RIDGING ENCOMPASSES THE AREA. MODEL
FORECAST SOUNDINGS DURING THIS TIME SHOW QUITE A BIT OF WARM AIR
SITUATED BELOW 850MB...PROVIDING A STURDY CAP. AS THE UPPER WAVE
TRACKS TO OUR NORTH THIS AFTERNOON...UPPER HEIGHTS WILL START TO
FALL AND THE MID-LEVELS WILL START TO COOL. THIS WILL CREATE VERY
STEEP LAPSE RATES AS THE SURFACE HEATS...WITH NAM MODEL FORECAST
SOUNDINGS SHOWING THE CAP BREAKING BETWEEN 16-19Z (FROM MBS
PROGRESSING DOWN TO DTW). THIS WILL SET THE STAGE FOR A GOOD
COVERAGE OF SHOWERS AND THUNDERSTORMS TO REDEVELOP THIS AFTERNOON
AND CONTINUE INTO THE EVENING AS THE COLD FRONT SLIDES SOUTHEAST
ACROSS THE AREA. HEAT AND HUMIDITY WILL ALSO FURTHER INCREASE TODAY
AHEAD OF THE FRONT...SENDING TEMPS WELL UP INTO THE 80S AND LOW 90S
ACROSS ALL BUT THE NORTHERN PORTIONS OF THE SAGINAW VALLEY. THIS
WILL CREATE HEAT INDEX VALUES IN THE LOW TO MID 90S FOR MOST
LOCATIONS...AS SURFACE DEWPOINTS NUDGE BACK UP TO AROUND 70 DEGREES.

THE POTENTIAL EXISTS FOR STORMS TO BECOME STRONG TO SEVERE THIS
AFTERNOON AND EVENING. T/TD VALUES OF 90/70 YIELD 2500-3000 J/KG OF
SB/ML CAPE BY THIS AFTERNOON...BUT BULK SHEAR VALUES LOOK TO REMAIN
AROUND 20 KNOTS OVER MOST OF THE AREA. SPC HAS PUT US IN A SLIGHT
RISK FOR AREAS SOUTH OF A LINE ROUGHLY FROM FLINT TO HARBOR
BEACH...WHERE DAYTIME HEATING WILL BE ABLE TO GENERATE MORE
INSTABILITY BEFORE THE COLD FRONT APPROACHES. DAMAGING WINDS AND
HAIL LOOK LIKE THE GREATEST THREATS WITH FORECAST SOUNDINGS
SUPPORTING FAIRLY UNIDIRECTIONAL WIND PROFILES...AND PRETTY GOOD
CAPE DENSITIES THROUGH THE 0 TO -20 C LAYER. TORRENTIAL RAINFALL
WILL ALSO BE A BIG THREAT WITH PWAT VALUES APPROACHING 2
INCHES...ESPECIALLY WHERE CELLS TRAIN.

CHANCES FOR RAINFALL WILL CONTINUE OR BE RENEWED
OVERNIGHT...BECOMING LIKELY ALONG AND SOUTH OF THE M-59
CORRIDOR...AS AN UPPER WAVE TRACKING UP FROM THE FOUR CORNERS
POTENTIALLY SLOWS THE SOUTHEAST PROGRESS OF THE FRONT OVERNIGHT.
MODELS ARE KEYING IN ON THIS WAVE NOW OVER COLORADO AND NEBRASKA (AT
3 AM) TRACKING UP INTO THE AREA OVERNIGHT...ALONG THE FRONT AND
UNDER THE RIGHT ENTRANCE REGION OF A JET STREAK. THIS WOULD ACT TO
SLOW THE EXIT OF THE FRONT AND INCREASE CONVERGENCE ALONG THIS
BOUNDARY TONIGHT...HELPING TO WRING OUT ADDITIONAL MOISTURE. IF WE
DO SEE TWO ROUNDS OF HEAVY RAINFALL IT WOULD INCREASE THE POTENTIAL
FOR ANY FLOODING OVER THE AREA. CONFIDENCE IN BOTH ROUNDS OF HEAVY
RAIN IS JUST NOT HIGH ENOUGH TO JUSTIFY A FLOOD WATCH AT THIS
TIME...BUT THIS MAY NEED TO BE RECONSIDERED LATER AS THINGS START TO
PLAY OUT.

LONG TERM...

AFTER LINGERING SHOWERS END SATURDAY MORNING AS MAIN UPPER LEVEL
TROUGH AXIS PASSES EAST OF THE AREA...A LARGE SURFACE HIGH PRESSURE
SYSTEM WILL BUILD ACROSS A LARGE PORTION OF THE EASTERN CONUS AND
BRING DRY WEATHER OVER MUCH OF THE WEEKEND ON INTO EARLY NEXT WEEK.
THIS HIGH WILL ALSO BRING COOLER TEMPERATURES ARE HIGHS FALL BACK
INTO THE 70S ON AVERAGE AND LOWS RANGE GENERALLY IN THE 50S.

THIS QUIET PATTERN BEGINS TO BREAK DOWN BY THE MIDDLE OF NEXT WEEK
AS A BROAD UPPER LEVEL TROUGH BEGINS TO DIG DOWN THE HIGH PLAINS OF
NOAM AND SHORTWAVE ENERGY RIDES NORTHEAST INTO AREA WITHIN EXPANDING
SOUTHWEST UPPER LEVEL FLOW IN ADVANCE OF THIS UPPER TROUGHING. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE IN THE TUESDAY TO
WEDNESDAY TIME FRAME WITH LINGERING SHOWERS THROUGH THE REMAINDER OF
THE WEEK AS THE AFOREMENTIONED UPPER TROUGH SHIFTS QUICKLY INTO THE
NORTHEAST QUADRANT OF THE CONUS.

TEMPERATURES WILL REMAIN AVERAGE TO SLIGHTLY BELOW AVERAGE ON INTO
THURSDAY BEFORE MUCH COOLER AIR SHIFTS INTO THE AREA WITH THE TROUGH
JUST BEYOND THIS FORECAST PERIOD.

MARINE...

STEADY SOUTH TO SOUTHWEST WINDS WILL PERSIST EARLY THIS MORNING AS
WARMER AIR SPREADS NORTH INTO THE REGION. THE STABLE WARM SOUTHERLY
FLOW WILL KEEP WIND GUSTS TO A MINIMUM...ALTHOUGH FUNNELING OF THE
VEERING SOUTHWEST FLOW IS EXPECTED TO ALLOW FOR GUSTS TO 25 KNOTS
OVER SAGINAW BAY THROUGH EARLY THIS MORNING...AND A SMALL CRAFT
ADVISORY REMAINS IN EFFECT.

THERE REMAINS A CHANCE FOR THUNDERSTORMS FOR ALL WATERS INTO THIS
MORNING...BUT ESPECIALLY FOR ROUGHLY THE NORTHERN TWO THIRDS OF LAKE
HURON. STORM CHANCES THEN EXPAND LATE FRIDAY INTO FRIDAY NIGHT WITH
SEVERE STORMS POSSIBLE...ESPECIALLY FOR THE SOUTHERN LAKE HURON BASIN
AND POINTS SOUTH. NORTHWEST WINDS BEHIND THE COLD FRONT FORCING THIS
ACTIVITY WILL GUST TO 20 TO 25 KNOTS OVER PARTS OF LAKE HURON FRIDAY
NIGHT AND THEN DIMINISH OVER THE WEEKEND AS HIGH PRESSURE SETTLES
OVER THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
UPDATE.......SC
SHORT TERM...HLO
LONG TERM....DG
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 5, 3:21 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
421 AM EDT FRI SEP 5 2014

MIZ049-053>055-060>063-068>070-075-076-082-083-060830-
HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
421 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LIKELY BE TRIGGERED THIS AFTERNOON AND EVENING
AS A STRONG COLD FRONT MOVES INTO LOWER MICHIGAN. THESE STORMS
WILL BE STRONG TO SEVERE...WITH THE MOST LIKELY PERIOD FOR SEVERE
WEATHER BETWEEN 2 PM AND 10 PM TODAY. THE BIGGEST THREATS WILL BE
DAMAGING WIND GUSTS TO 60 MPH...HAIL TO 1 INCH IN DIAMETER...AND
TORRENTIAL RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. AN
ADDITIONAL ROUND OF RAINFALL WITH EMBEDDED THUNDERSTORMS IS
POSSIBLE DURING THE LATE EVENING AND OVERNIGHT ALONG AND SOUTH OF
THE M-59 CORRIDOR...WITH RAIN POTENTIALLY BECOMING HEAVY ONCE
AGAIN. STORM MOTION TODAY AND TONIGHT WILL BE TO THE NORTHEAST AT
AROUND 30 MPH.

A VERY WARM AND HUMID AIRMASS WILL PRECEDE THE COLD FRONT AND
THUNDERSTORMS. HEAT INDEX VALUES ARE EXPECTED TO CLIMB INTO THE
LOW TO MID 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-060830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
421 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LIKELY BE TRIGGERED TODAY AS AS A STRONG COLD
FRONT MOVES INTO LOWER MICHIGAN. THESE STORMS MAY BECOME STRONG TO
SEVERE...PARTICULARLY OVER LAKE ST CLAIR AND LAKE ERIE...WITH THE
MOST LIKELY PERIOD 12 PM AND 10 PM TODAY. THE BIGGEST THREATS WILL
BE DAMAGING WIND GUSTS TO 50 KNOTS...HAIL TO 1 INCH IN DIAMETER...AND
TORRENTIAL RAINFALL WHICH WILL SIGNIFICANTLY REDUCE VISIBILITIES.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVERNIGHT OVER LAKE ST CLAIR
AND LAKE ERIE. STORM MOTION TODAY AND TONIGHT WILL BE TO THE
NORTHEAST AT AROUND 30 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ047-048-060830-
MIDLAND-BAY-
421 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LIKELY BE TRIGGERED THIS AFTERNOON AND EVENING
AS A STRONG COLD FRONT MOVES INTO LOWER MICHIGAN. THESE STORMS MAY BE STRONG
TO SEVERE...WITH THE MOST LIKELY PERIOD FOR SEVERE WEATHER BETWEEN
12 PM AND 6 PM TODAY. THE BIGGEST THREATS WILL BE DAMAGING WIND
GUSTS TO 60 MPH...HAIL TO 1 INCH IN DIAMETER...AND TORRENTIAL
RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. STORM MOTION TODAY
AND TONIGHT WILL BE TO THE NORTHEAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 5, 2:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
333 PM EDT FRI SEP 5 2014

MIZ053-052015-
SAGINAW-
333 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES SOUTHWEST OF SAGINAW...MOVING
EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT BY 340 PM EDT...
  FRANKENMUTH BY 355 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEHNKE
Local storm report, Sep 5, 2:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       PINCONNING              43.86N 83.96W
09/05/2014  M0.85 INCH       BAY                MI   TRAINED SPOTTER

            OCCURRED IN 15 MINUTES

&&

THOMPSON
Special weather statement, Sep 5, 2:35 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT FRI SEP 5 2014

MIZ048-052015-
BAY-
335 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINCONNING TO 9
MILES NORTHWEST OF AUBURN...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LINWOOD BY 345 PM EDT...
  BAY CITY AND KAWKAWLIN BY 350 PM EDT...
  MUNGER AND ESSEXVILLE BY 355 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BEHNKE

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
September 5, 2:40 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 11.59 mi SSW of Point Au Gres
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
September 5, 4:18 PM EST to 4:20 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, Port Sanilac
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.430, -82.550

A thunderstorm which brought down trees in Port Sanilac moved into Lake Huron.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
September 5, 4:18 PM EST to 4:20 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Port Sanilac
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.430, -82.550

A thunderstorm which brought down trees in Port Sanilac moved into Lake Huron.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543208, 543209, 543210.